Thunderstorm Wind, Red Willow
- When
- June 26, 7:45 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
The ASOS at McCook measured at 50 knot wind gust.
During the afternoon hours, a line of thunderstorms developed over northeast Colorado producing a brief landspout tornado 3 miles northwest of Yuma. This line of storms went on to produce wind gusts approaching 60 mph in northwest Kansas and southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon hours, a line of thunderstorms developed over northeast Colorado producing a brief landspout tornado 3 miles northwest of Yuma. This line of storms went on to produce wind gusts approaching 60 mph in northwest Kansas and southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 5:56 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT THU JUN 26 2008 .DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION CHANCES THE NEXT FEW DAYS. TONIGHT-SUNDAY NIGHT...A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT WITH HIGH PRESSURE IN ITS WAKE FRIDAY AS AN UPPER LEVEL LOW PRESSURE AREA MOVES INTO NORTH DAKOTA. ON SATURDAY THIS UPPER LOW IS EXPECTED TO MOVE TOWARD THE GREAT LAKES WITH HIGH PRESSURE AND A NORTHERLY COMPONENT TO THE WIND REMAINING OVER THE AREA. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER LOW AND ASSOCIATED TROUGH WILL EXPAND THEN SLOWLY LIFT NORTHEAST ALLOWING A LARGE UPPER RIDGE CENTERED WEST OF THE DIVIDE TO SLOWLY EXPAND EASTWARD. AFTERNOON TEMPERATURES FRIDAY WILL BE TRICKY AND DEPENDENT ON FRONTAL TIMING. HAVE GONE WITH MID 80S ACROSS THE NORTH TO MID 90S ACROSS THE SOUTH. FOR SATURDAY AND SUNDAY A COOLING TREND WITH READINGS GENERALLY IN THE 80S BOTH DAYS. WILL KEEP A CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT NIGHT AS SOUTHEAST COLORADO WAVE MOVES ACROSS THE AREA. SHORTLY AFTER 06Z ANY PRECIPITATION SHOULD BE EAST OF THE AREA AS SUBSIDENCE AND DECREASING MOISTURE MOVE IN SO HAVE REMOVED THUNDERSTORMS IN THIS TIMEFRAME AS A RESULT. MAY SEE SOME LIGHT SHOWER ACTIVITY BY 18Z TOMORROW MORNING EITHER OVER THE FAR SOUTH WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED BUT BETTER MOISTURE IS FARTHER NORTH OR ACROSS THE FAR NORTH WHERE BETTER MOISTURE IS LOCATED BUT CONVERGENCE AND INSTABILITY IS LESS. BY AFTERNOON MID LEVEL MOISTURE AND INCREASING JET DYNAMICS ALONG WITH WEAKEST INHIBITION POINT TO AREAS ALONG AND DOWNSTREAM OF THE CHEYENNE RIDGE AND PALMER DIVIDE. WITH 0-6KM WINDS FROM THE NORTHWEST A FEW OF THESE TERRAIN DRIVEN STORMS MAY MOVE A BIT FURTHER EAST. WITH WEAK MID LEVEL LAPSE RATES SEVERE STORMS ARE NOT EXPECTED. WITH THE LOSS OF DAYTIME HEATING THESE STORMS SHOULD DISSIPATE BY 03Z OR SO AS THEY MOVE SOUTHEAST. SHOULD SEE ISOLATED STORMS AGAIN LATE SATURDAY AFTERNOON/EARLY EVENING ACROSS THE HIGHER TERRAIN OF THE PALMER DIVIDE WHERE INHIBITION IS LOWEST. BY MIDNIGHT THIS ACTIVITY WILL HAVE DISSIPATED. FOR THE MONDAY THROUGH THURSDAY PERIODS...GOOD AGREEMENT ON UPPER LEVEL HIGH PRESSURE/850 THERMAL RIDGE OVER THE INTERMOUNTAIN WEST AND HIGH PLAINS WITH UPPER TROUGHS BOTH NEAR THE WEST COAST AND OVER THE GREAT LAKES/NORTHEAST. NOT PROMISING FOR PRECIPITATION CHANCES ON MONDAY AS BEST INSTABILITY TO OUR WEST AND 0-6KM STORM MOTIONS SHOW A NORTHEAST COMPONENT SUGGESTING STORMS NOT MOVING INTO THE AREA. FOR TUESDAY A BIT BETTER CHANCE AS SOME MOISTURE MOVES INTO THE AREA AND SOME WEAK CONVERGENCE DEVELOPS ALONG A SURFACE TROUGH OVER THE CO/KS BORDER. 0-6KM WINDS ARE FROM THE SOUTH SO AT LEAST STORMS COULD/SHOULD MOVE INTO THE AREA IF THEY DONT DEVELOP ALONG THE TROUGH. AFTERNOON TEMPERATURES WILL RANGE FROM AROUND 90 MONDAY TO THE MID AND UPPER 90S BY WEDNESDAY. THURSDAY LOOKS RATHER WARM TOO WITH READINGS IN THE MID TO POSSIBLY UPPER 90S IF GFS 850 TEMPERATURES VERIFY. IN FACT...TRIPLE DIGIT READINGS POSSIBLE ALONG THE CO/KS BORDER. WONT GO QUITE THAT HIGH AT THIS POINT HOWEVER. DDT && .AVIATION... 546 PM MDT THU JUN 26 2008 FOR THE 00Z TAF...CONVECTION ONGOING WILL BRING GUSTY WINDS OF UP TO 40KTS AT KGLD FOR THE NEXT FEW HOURS. EXPECT OUTFLOW WINDS TO IMPACT KMCK BY AROUND 01Z. HAVE TEMPO GROUP TO COVER EXPECTED -TSRA AT KGLD. CONFIDENCE TOO LOW TO INCLUDE TEMPO OR PREVAILING PRECIP GROUP FOR KMCK. EXPECTING WINDS TO SETTLE DOWN AFTER AROUND 03Z BUT THEY SHOULD PICK UP BY AROUND 14Z FRIDAY BEHIND A COLD FRONT SET TO PUSH THROUGH EARLY IN THE DAY. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT THU JUN 26 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 545 PM MDT THU JUN 26 2008 /645 PM CDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT GENERALLY ALONG AND NORTH OF HIGHWAY 36. THE GREATEST THREATS WILL BE DAMAGING WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AS A COLD FRONT PUSHES SOUTH THROUGH THE REGION. THE MAIN THREAT WILL BE CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF HIGHWAY 36. FOLTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 3 NW YUMA 40.15N 102.76W
06/26/2008 YUMA CO LAW ENFORCEMENT
YUMA POLICE REPORTED LANDSPOUT TORNADO APPROXIMATELY 3
MILES NORTHWEST OF YUMA.
&&
FOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TORNADO 5 N ECKLEY 40.18N 102.49W
06/26/2008 YUMA CO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED BRIEF LANDSPOUT TORNADO IN AN
OPEN FIELD.
&&
FOLTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 559 PM MDT THU JUN 26 2008 KSZ013-027-028-270030- LOGAN-SHERMAN-WALLACE- 559 PM MDT THU JUN 26 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SHERMAN COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 12 MILES NORTH OF WALLACE...AND MOVING NORTHEAST AT 19 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 147 AND 163. FOLTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND GST 12 N GOODLAND 39.52N 101.67W
06/26/2008 M58 MPH SHERMAN KS NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE MEASURED 58 MPH WIND AT 10 METERS
AGL.
&&
FOLTZThe Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
The ASOS at McCook measured at 50 knot wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101727.